Anissa’s Story – Post #33 – Victory In The Trial…

joy in trials

After a two-year wait for the release of the anti-seizure drug Sabril (vigabatrin) for Anissa, it still was not available by 1999.   It was suggested that we might want to consider trying Topamax (topiramate). We decided it wasn’t worth the risk since kidney stones were reported as one outstanding side effect.  Remembering how her kidneys shut down when an infant due to the drug Phenergan, also, that she would have no way of telling us of any pain afflicted, attributed to our decision. We were told of one parent whose child was taking the drug, that although it helped curtail partial seizures, an increase of tonic-clonic seizures was noted.

Since Anissa had shown patterns of autistic behavior, she began undergoing tests in March, 1999, that qualified her to receive infusions of Secretin at the Autism Research Institute in Palm Bay, Florida.  Jeff Bradstreet, M.D., was in charge of the research and also administered the Secretin infusions. Anissa responded in a very alert and positive way after the first treatment but then experienced an allergic reaction with the third IV.  

Prior lab testing for Anissa had included Food Allergy IgE & IgG Analysis, Hormonal Evaluation Urine Organic Acid and Brain Protein Antibodies with a Serotonin evaluation.  The Myelin Basic Protein Antibody test showed “positive” deterioration of the myelin sheath of nerve passageways in her brain, but MRI scans have never verified such.  The doctor suggested that Anissa might be a candidate to receive an IV of Immunoglobulin. Since she would need anesthesia during a 24-hour period, such therapy could not be instituted.

There were many new anti-seizure medications being released during this period of time.  Our hope was that each one would be the “miracle” drug we had been waiting for, but it did not prove to be so.  On March 10, 2000, Anissa was prescribed Trileptol (oxcarbazepine) which caused a greater increase of seizure activity.  

Then in September, Zonegran (zonisamide) was prescribed which seemed to affect a certain area of her brain that alleviated some seizures but limited the verbal ability to communicate and execute certain physical tasks.  As in the past, when first starting a new drug, Anissa usually would have a positive reaction, but as the dosage builds up in her system, she reacts with more seizures. Zonegran proved to be no exception and in October she totaled over 350 jackknife with tonic type seizures.  After cutting the dosage to half of the original prescribed amount, she experienced more seizure-free days that enabled her to take long walks. By mid-November she made it to ¼ mile. It had been 14 years since she was able to walk that distance.

“Beloved, do not think it strange concerning the fiery trial which is to try you,

as though some strange thing happened to you…”  1 Peter 4:12 NKJV

In January, 2001, Anissa weathered a siege of four fractured toes when her right foot forcefully slid under the bathroom door as she began to fall backwards.  Since taking Zonegran, there had been a noticeable unsteadiness with her standing from time to time. She was an excellent patient but seizures were a challenge as we had to protect her foot from further damage for the bones to fuse correctly.  After several months Anissa was able to resume her walks outdoors and soon our normal routine emerged.

We did not enjoy the “fiery trial” but were so thankful of prayer warriors petitioning God’s mercy and His Excellent Grace for our victory!  

To contact Anissa’s Mother email her at blawyerlogos@bellsouth.net

cropped-logos-logo.png

To take a tour of the healing center go to http://www.wellspringhealingretreat.org

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s